Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 13, NWS Sacramento, CA

September 12, 2011Plumas County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Sep 12, 2011, 3:58 PM PDT for Plumas County, California. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2011, 3:58 PM PDT (22:58 UTC)
Expired
Sep 12, 2011, 4:30 PM PDT
In force
32 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County Plumas County, CA

The radar

The Beale AFB radar (KBBX), 56 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:08 PM PDTHAIL 0.7512 Nw Downieville, CALA PORTE GENERAL STORE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2011-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2011-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS56 KSTO 122258
SVRSTO
CAC063-122330-
/O.NEW.KSTO.SV.W.0013.110912T2258Z-110912T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
358 PM PDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 430 PM PDT

* AT 354 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF AMERICAN HOUSE...OR 10 MILES WEST OF DOWNIEVILLE. THIS    
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF AMERICAN HOUSE AND NEAR LA PORTE BY 430 PM PDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3966 12097 3965 12097 3964 12098 3964 12101
      3961 12106 3973 12122 3978 12098 3967 12096
TIME...MOT...LOC 2255Z 180DEG 0KT 3956 12101

$$
HSO
2 follow-up statements
738 
WWUS56 KSTO 122319
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
419 PM PDT MON SEP 12 2011

CAC063-122330-
/O.CON.KSTO.SV.W.0013.000000T0000Z-110912T2330Z/
PLUMAS CA-
419 PM PDT MON SEP 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM PDT
FOR EXTREME SOUTH CENTRAL PLUMAS COUNTY...

AT 413 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR AMERICAN HOUSE...OR 13 MILES EAST OF BRUSH CREEK 
RS...OR 12 MILES NORTHWEST OF DOWNIEVILLE AND MOVING SOUTHWEST AT 10 
MPH TOWARDS FEATHER FALLS. THE PUBLIC HAS REPORTED DIME SIZE HAIL 
WITH THIS STORM IN LA PORTE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3966 12097 3965 12097 3964 12098 3964 12101
      3961 12106 3973 12122 3978 12098 3967 12096
TIME...MOT...LOC 2316Z 042DEG 13KT 3965 12110

$$
HSO
754 
WWUS56 KSTO 122330
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
430 PM PDT MON SEP 12 2011

CAC063-122340-
/O.EXP.KSTO.SV.W.0013.000000T0000Z-110912T2330Z/
PLUMAS CA-
430 PM PDT MON SEP 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL PLUMAS
COUNTY HAS EXPIRED...

THE THUNDERSTORM NEAR AMERICAN HOUSE AND LA PORTE HAS WEAKENED. 

LAT...LON 3966 12097 3965 12097 3964 12098 3964 12101
      3961 12106 3973 12122 3978 12098 3967 12096
TIME...MOT...LOC 2330Z 042DEG 13KT 3961 12114

$$
HSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 9:21 AM PDT, 6 hours 37 minutes earlier.

Area forecast discussion, Sep 12, 9:21 AM PDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
921 AM PDT MON SEP 12 2011

.SHORT TERM DISCUSSION...

THE REGION REMAINS UNDER THE INFLUENCE OF BROAD CYCLONIC FLOW
ALOFT CENTERED OVER CENTRAL CALIFORNIA. THIS WEAK UPPER LEVEL LOW
HAS NOW BROUGHT SEVERAL DAYS OF CONVECTIVE ACTIVITY TO INTERIOR
NORTHERN CALIFORNIA...AND TODAY SHOULD BE NO DIFFERENT. CURRENTLY...
WIDESPREAD STRATOCUMULUS CLOUDS (LEFTOVER FROM YESTERDAYS
CONVECTION) IS COVERING MUCH OF THE FORECAST AREA. AT THIS HOUR...
WSR-88D IS DETECTING AN AREA OF LIGHT SHOWERS DRIFTING TOWARD THE
NORTHERN SIERRA CREST. ADDITIONALLY WE'VE RECEIVED A FEW REPORTS
OF SHALLOW FOG ALONG THE WEST SLOPES OF THE SIERRA THIS MORNING.
TEMPERATURES ARE GENERALLY RUNNING WITHIN A FEW DEGREES OF 24
HOURS AGO.

THERE IS VERY LITTLE IN THE WAY OF CHANGE IN THE OVERALL PATTERN
VERSUS YESTERDAY. AS SUCH...SCATTERED THUNDERSTORMS ACROSS ALL OF
THE MOUNTAINS OF INTERIOR NORTHERN CALIFORNIA SHOULD BE EXPECTED
ONCE AGAIN THIS AFTERNOON AND EVENING. MIDLEVEL FLOW APPEARS TO BE
WEAKER THAN IT WAS YESTERDAY...SO ANY SHOWERS AND THUNDERSTORMS
THAT FORM ARE EXPECTED TO EXHIBIT LITTLE IF ANY STORM MOTION.
PRIMARY CONCERNS WILL BE LOCALLY VERY HEAVY RAINFALL...HAIL...AND
LIGHTNING.

HIGHS THIS AFTERNOON SHOULD BE SIMILAR TO YESTERDAY. THE
EXCEPTION SHOULD BE IN DELTA BREEZE-INFLUENCED AREAS...WHERE A
SLIGHTLY WEAKER DELTA BREEZE TODAY SHOULD ALLOW FOR A FEW DEGREES
OF WARMING. LOOK FOR VALLEY HIGHS IN THE MID 80S TO LOWER 90S
TODAY WITH UPPER 60S TO LOWER 80S IN THE MOUNTAINS.

THE UPPER LEVEL LOW SHIFTS VERY SLIGHTLY SOUTHEAST INTO THE MOJAVE
DESERT BY TUESDAY AFTERNOON...AND INTO NORTHERN ARIZONA WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE MOUNTAINS
AGAIN BOTH DAYS...THOUGH AREAL COVERAGE MAY DECREASE A BIT EACH
DAY. AS THIS SYSTEM SLOWLY PULLS AWAY...A MINOR WARMING TREND IS
EXPECTED INTO MIDWEEK. DANG

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)

A TROUGH OF LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST BY
THURSDAY WILL PUSH THAT LOW EASTWARD AND THUNDERSTORM CHANCES WILL
DIMINISH ALONG THE WESTERN SLOPES AS SOUTHWEST FLOW DEVELOPS. THAT
LOW PRESSURE SYSTEM MOVING INTO THE PACIFIC NORTHWEST WILL ALSO
BRING US COOLER TEMPERATURES(BELOW NORMAL) THAT LOOK LIKE THEY
WILL LINGER AROUND THROUGH THE REMAINDER OF THE WEEK DUE TO THE
SYNOPTIC COOLING IT WILL BRING AND THE DECENT DELTA BREEZES FOR
THE INTERIOR.

&&

.AVIATION...

MID TO HIGH CLOUDS CONTINUE TO STREAM OVER OUR REGION. VFR CONDS
EXPECTED TO PREVAIL FOR VLY TAF SITES...EXCEPT THE POSSIBILITY OF
LCL MVFR/IFR CONDS IN THE KRDD-KRBL VCNTY SHOULD TSTMS DEVELOP
TODAY AND TONIGHT. SLIGHT CHANCE OF SHOWERS/TSTMS IS FCST FOR THE
NRN SAC VLY WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS/TSTMS ACROSS
THE COASTAL RANGE...SHASTA MOUNTAINS...FOOTHILLS AND HIGHER
ELEVATIONS OF THE SIERRA.

LIGHT ONSHORE FLOW SHOULD KEEP WIND SPEEDS AROUND 10 KTS OR LESS
FOR VLY TAF SITES. DELTA WINDS WILL BE LIGHT TO MODERATE...10 TO 20
KTS.   JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 12, 7:00 AM PDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT MON SEP 12 2011

CAZ013>019-063-064-066>069-131400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS
WEDNESDAY. SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAINFALL AND
MOVE TOWARDS LOWER ELEVATIONS OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN
TUESDAY AND WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Sep 12, 2:43 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
243 PM PDT MON SEP 12 2011

CAZ066>069-122215-
SIERRA CA-NEVADA CA-PLUMAS CA-PLACER CA-YUBA CA-BUTTE CA-
243 PM PDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN YUBA COUNTY IN CENTRAL CALIFORNIA
  NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA
  NEVADA COUNTY IN CENTRAL CALIFORNIA
  EXTREME EAST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
  EXTREME SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA
  WESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA

UNTIL 315 PM PDT

AT 232 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM AROUND GIBSONVILLE TO AROUND SODA SPRINGS
AND MOVING TO THE SOUTHWEST AT 5 TO 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STRONGER STORMS...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ALLEGHANY...
   BOWMAN LAKE...
   LAKE SPAULDING...
   EMIGRANT GAP...
   BLUE CANYON...
   SCOTTS FLAT...
   CAMPTONVILLE...
   SKILLMAN CAMPGROUND...
   BAXTER...

TRAVELERS ALONG HIGHWAY 49 FROM SIERRA CITY DOWN TO CAMPTONVILLE AND
SOUTH TO INTERSTATE 80 FROM CISCO TO BAXTER SHOULD BE PREPARED FOR
RAPIDLY CHANGING WEATHER AND LOCAL PONDING OF WATER ON ROADWAYS DUE
TO HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3902 12074 3942 12133 3974 12093 3943 12036
      3941 12035
TIME...MOT...LOC 2135Z 030DEG 20KT 3948 12073

HSO
Special weather statement, Sep 12, 3:00 PM PDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT MON SEP 12 2011

CAZ068-122245-
PLUMAS CA-LASSEN CA-SHASTA CA-TEHAMA CA-
300 PM PDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
  SOUTHEASTERN SHASTA COUNTY IN NORTHERN CALIFORNIA
  EXTREME WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA
  NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA

UNTIL 345 PM PDT

AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF
CHESTER TO 10 MILES NORTHEAST OF CHESTER..MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   LASSEN VOLCANIC NATIONAL PARK...CHESTER...LAKE ALMANOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. BOATERS ON LAKE ALMANOR SHOULD CONSIDER SEEKING
SAFE HARBOR UNTIL THE STORMS HAVE PASSED.

LAT...LON 4068 12166 4051 12122 4046 12121 4046 12108
      4045 12106 4015 12105 4015 12168
TIME...MOT...LOC 2156Z 003DEG 7KT 4044 12131
Special weather statement, Sep 12, 3:33 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
333 PM PDT MON SEP 12 2011

CAZ067>069-122315-
SIERRA CA-PLUMAS CA-YUBA CA-BUTTE CA-
333 PM PDT MON SEP 12 2011

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN YUBA COUNTY IN CENTRAL CALIFORNIA
  EXTREME EAST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA
  SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA
  NORTHWESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA

UNTIL 415 PM PDT

AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMERICAN HOUSE..MOVING SOUTHWEST AT 10 MPH.
THE STORM IS MOVING FROM THE PLUMAS AND SIERRA COUNTY BORDER NEAR
AMERICAN HOUSE INTO FAR EASTERN BUTTE AND YUBA COUNTY NEAR FEATHER
FALLS BY 4 PM.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   AMERICAN HOUSE...
   LA PORTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3946 12104 3962 12124 3978 12094 3963 12072
TIME...MOT...LOC 2228Z 064DEG 13KT 3966 12100

HSO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:27 PM PDTSpecial Weather StatementSTOEl Dorado48 min
Sep 11, 7:19 PM PDTSpecial Weather StatementSTOAmador41 min
Sep 12, 2:43 PM PDTSpecial Weather StatementSTONevada, Placer32 min
Sep 12, 3:00 PM PDTSpecial Weather StatementSTO45 min
Sep 12, 3:33 PM PDTSpecial Weather StatementSTOSierra42 min
Sep 12, 4:22 PM PDTSpecial Weather StatementSTO38 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.